How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Nurse Susan Your Own Question
Nurse Susan
Nurse Susan, Nurse (RN)
Category: Health
Satisfied Customers: 1091
Experience:  RN, BSN, MSN-ED, Nurse Educator whose passion is helping people understand their health and wellness
5707095
Type Your Health Question Here...
Nurse Susan is online now
A new question is answered every 9 seconds

My mother is 62, and developed a C. Difficile infection after

Customer Question

My mother is 62, and developed a C. Difficile infection after a round of clindymycin for a tooth extraction. She has been sick since November with chronic, daily (3-5 times a day, often worse in the morning) diarreah. Her doctors prescribed Flagyl, but she does NOT want to try taking it since antibiotics are what caused her problem in the first place, and also because she has been on Allegra now for over 4 years for chronic hives and angiodema. Put simply, she has bad allergies and horrible reactions to medications. The "one percent" minority to get the bad reactions that are never likely often seem to happen to her. Right now, she is still eating, not fevered, not in pain except for occassional cramping, and yet the diarreah persists daily. What we are wanting to know is- we have read about it extensively, and understand there are mild cases and severe. Clearly, hers is "mild," though it's still very troublesome- but left alone, without taking Flagyl or another course of traditional treatment, can it simply go away on it's own if she maintains her electrolytes, takes probiotics, etc? Can it suddenly just flare or get worse? Can it "silently" get worse? We don't know how to help her or what to look for. We live in a VERY small town with a notoriously low quality of healthcare away from any major cities, and no one even seems to know what to do. We have read about fecal transplants but the doctors in other states we have contacted say this isn't an option until other treatments fail, and will not see her. Well, if she is allergic to the antibiotics and can't attempt them, shouldn't that be considered a failure of treatment? She is getting very discouraged and depressed and we do not know how to help her. Please advise.... and please know that though it's easy for a medical doctor not to anticipate a reaction and tell her to just go ahead and take the flagyl- my mother carries an Epi-pen with her at all times and sometimes her lips swell just from nothing- she is HIGHLY sensitive to drugs.
Submitted: 5 years ago.
Category: Health
Expert:  Dr. Chip replied 5 years ago.
How was the C diff diagnosed--just stool sampling or did she have colonoscopy?
Customer: replied 5 years ago.
She had a stool sample which tested positive to both the c. diff, and the "toxins." She has not had a colonscopy. Her doctor just sent her home, and a month later just checked her potassium levels to make sure her electrolytes were ok. no other care.
Expert:  Dr. Chip replied 5 years ago.
OK--do you understand the possible complications of untreated C. diff colitis?
Customer: replied 5 years ago.
Yes. I very much understand that it can be life threatening. But, my mother is more afraid of the anaphalysis (sorry, can't spell that) that she fears is going to come along with the flagyl. She carries an epi pen and is terribly allergic to penicillian, mold, food, all kind sof things. People have told her horror stories about Flagyl- she has it in her head that the Flagyl is the worst drug ever, and I keep telling her she NEEDS to take it, but she says she will have a bad reaction and her throat will swell from it. So, I understand the colitis but I don't understand how to make her see that the flagyl is life saving, not always life ending.
Expert:  Dr. Chip replied 5 years ago.
I see your problem here. The one real danger is colon perforation if this develops into ischemic colitis with thinning of the colon wall and perforation. That's why I asked about the colonoscopy. Barring that, this could resolve in time if she stays well hydrated and takes probiotics. One point about the antibiotics--the previous clindamycin cause the C diff by allowing it to flourish with the dampening of the normal bacterial flora in the colon. It wasn't the antibiotic itself that did the damage and the flagyl is to kill the C diff.
Customer: replied 5 years ago.
Relist: Answer quality.
Expert:  DrRussMD replied 5 years ago.
Hello
What questions do you still have?
Expert:  Dr. Chip replied 5 years ago.
Hi--sorry if you thought I wasn't complete in my answer, and I'll be more than happy to continue, but please tell me what points I didn't cover.
Expert:  Nurse Susan replied 5 years ago.
Hello Jacustomer,

I am sorry to read of your moms problems; having had C diff myself from antibiotic overuse use I can sympathize. How she must be suffering if shes had C-diff since November! How is she staying hydrated? How is she maintaining her weight? I cant imagine the pain she must be in with those terrible cramps. But Dr Chip is right. The Flagyl (Vancomycin is another one that can be used, and often is when Flagyl fails) is to kill the C diff specifically; the other antibiotics used caused the C diff due to killing off the natural balance of intestinal bacteria and allowing the C diff to thrive.

I understand you don't wish the use of antibiotics here, and I read you know the potential complications of untreated C diff. There is a new unconventional way to possibly treat C diff...one that does not use anti biotics. On the surface of it it sounds rather repulsive, but it makes a fair bit of sense and maybe you may wish to discuss it with your mother.

I am writing about a fecal transplant. As your moms intestines have had the normal bacteria killed, the theory behind a fecal transplant is that well, a transplant of normal feces would restore the balance.

Here is some more information on fecal transplants: http://www.webmd.com/digestive-disorders/news/20111028/fecal-transplant-may-treat-stubborn-c-diff
The people this article discusses, however, had C-diff that was very resistant to antibiotic treatment and had had the disease 11 months...which is slightly different than your moms situation. It still though is worth discussing this with your doctor.

Another article on this topic: http://www.medscape.com/viewarticle/752770

I hope I was able to help,
Sincerely,
Susan
Nurse Susan, Nurse (RN)
Category: Health
Satisfied Customers: 1091
Experience: RN, BSN, MSN-ED, Nurse Educator whose passion is helping people understand their health and wellness
Nurse Susan and 6 other Health Specialists are ready to help you